|LETTER TO THE EDITOR
|Year : 2021 | Volume
| Issue : 4 | Page : 334-335
Prolonged sertraline use related carcinoembryonic antigen increase
Mehmet Emin Ceylan1, Baris Önen Ünsalver2, Alper Evrensel2, Fatma Duygu Kaya Yertutanol2, Aslihan Dönmez3
1 Department of Philosophy, Uskudar University, Istanbul, Turkey
2 Department of Psychiatry, Uskudar University, Istanbul, Turkey
3 Department of Psychology, Boğaziçi University, Istanbul, Turkey
|Date of Submission||08-May-2021|
|Date of Decision||23-Jun-2021|
|Date of Acceptance||23-Jun-2021|
|Date of Web Publication||18-Aug-2021|
Dr. Baris Önen Ünsalver
Uskudar Universitesi NPFeneryolu Tip Merkezi, Ahmet Mithat Efendi cd., No: 17 Kalamış 34726 Istanbul
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Ceylan ME, Ünsalver BÖ, Evrensel A, Kaya Yertutanol FD, Dönmez A. Prolonged sertraline use related carcinoembryonic antigen increase. Indian J Pharmacol 2021;53:334-5
|How to cite this URL:|
Ceylan ME, Ünsalver BÖ, Evrensel A, Kaya Yertutanol FD, Dönmez A. Prolonged sertraline use related carcinoembryonic antigen increase. Indian J Pharmacol [serial online] 2021 [cited 2023 Jun 10];53:334-5. Available from: https://www.ijp-online.com/text.asp?2021/53/4/334/324043
Selective serotonin reuptake inhibitors (SSRI) are used worldwide for various neuropsychiatric disorders and other medical diagnoses such as chronic pain and irritable bowel syndrome with few drug-related complications for more than 30 years. It is well known that regular blood tests are required for SSRI-related common side-effects such as increased bleeding and increase in liver enzymes. However, there might be other unrecognized side-effects yet to be reported. We have previously reported an increase in carcinoembryonic antigen (CEA) in two patients on paroxetine and escitalopram., Here, we report the third case with mildly elevated CA 15-3 and CEA tumor markers related to prolonged sertraline use.
| » Case|| |
74-year-old female nonsmoker patient had symptoms of distress, reluctance to go outside, social isolation, insomnia, anorexia, inability to do daily chores, and was diagnosed with DSM-5 Major Depressive Disorder. She had diabetes mellitus that was well-controlled with metformin 2000 mg/day, and she had no personal or family history of malignancy. She was already on sertraline 100 mg/day and melatonin 3 mg/day when she was examined. She had been using sertraline in the range of 50–100 mg/day during the last 20 years. Biochemical workup for the presenting symptoms' differential etiology yielded a minimal increase in tumor markers CA 15-3 = 23,01 (0–23) and CEA = 7,64 (0–5). The sedimentation rate was 28, which is typical for her age group (<25). Further detailed workup for any malignancy was negative. Therefore, we associated the mild increase in CA 15-3 and CEA with prolonged use of sertraline regarding our previous experience with escitalopram and paroxetine. The tumor markers returned to normal levels as sertraline was decreased gradually to 37.5 mg/day with the addition of mirtazapine 7.5 mg/day and medazepam 10 mg/day. She remains symptom-free after 3 months of treatment.
The prevention of bone fractures is a priority for the elderly because the neuropsychiatric well-being of old-aged people deteriorates after a bone fracture. In a study, increased CEA levels were associated with bone fractures. SSRIs are reported to reduce bone formation, possibly through their effects on the gut-mediated pathway. It is debatable whether this increased bone fracture rate is also related to SSRI-associated CEA increase. Even though the exact mechanism of the increase in tumor markers is not precise in our patients, it might be suggested that SSRI use is asked in all patients with increased CEA before proceeding with further detailed malignancy investigations.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient (s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initial s will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| » References|| |
Ceylan ME, Turkcan A, Ozer U. Paroxetine may cause increase in carcinoebmryonic antigen (CEA). Eur J Clin Pharmacol 2009;65:1271.
Ceylan ME, Evrensel A, Önen Ünsalver B. Long-term use of escitalopram and a high level of carcinoembryonic antigen. Korean J Fam Med 2016;37:359.
Gold DT. The nonskeletal consequences of osteoporotic fractures. Psychologic and social outcomes. Rheum Dis Clin North Am 2001;27:255-62.
Kim BJ, Baek S, Lee SH, Ahn SH, Kim HM, Kim SH, et al.
Higher serum carcinoembryonic antigen levels associate with more frequent development of incident fractures in Korean women: A longitudinal study using the national health insurance claim data. Bone 2015;73:190-7.
Kumar M, Jiloha RC, Kataria D, Prasad S, Vohora D. Effect of selective serotonin reuptake inhibitors on markers of bone loss. Psychiatry Res 2019;276:39-44.